Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Blacksburg, VA

July 19, 2003Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2003, 1:41 PM EDT for Patrick County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 1:41 PM EDT (17:41 UTC)
Expired
Jul 19, 2003, 2:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS51 KRNK 191741
SVRRNK
VAC141-191815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 215 PM EDT.

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF STUART...MOVING SOUTHEAST
  AT 10 MPH.

* SOME LOCATIONS THREATENED THROUGH 215 PM EDT INCLUDE   
  PALMETTO...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3671 8020 3658 8036 3655 8018 3659 8005

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:08 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 19, 10:08 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1008 AM EDT SAT JUL 19 2003

SFC FRONT STILL BACK OVR CNTRL WV AND INTO NRN VA...WITH GOOD LOW
LVL MSTR STILL IN PLACE AND NOW BEGINING TO GET ENOUGH CLEARING FOR
SOME GOOD HTG.  FROM THAT PERSPECTIVE TSTM CHANCES LOOK GOOD.
LIMITING FACTOR IS MID-LVL DRY AIR STARTING TO PUSH IN FROM THE NW
AS SEEN IN WV...AND IAD SNDG SHOWING STRONG SUBSIDENCE INV AND DRY
AIR ABV 750 MB.  SHWRS FROM EARLIER THIS MRNG TEMPORARILY STBLZD
GOOD CHUNK OF SW VA AND SE WV...BUT APPEARS TO HAVE LEFT WEAK BNDRY
SOMEWHERE ACROSS CNTRL PART OF AREA.  WHERE HTG AND LOW LVL
CONVERGENCE IS STRONG ENOUGH TO PUNCH UPDRAFTS THRU MID LVL
CAP...THE DRY AIR ALOFT AND MARGINAL SHEAR MAY HELP SOME STORMS TO
REACH SEVERE WIND THRESHOLDS...BUT FEEL THIS WILL MAINLY BE FAR SRN
PART OF AREA BY THE TIME HTG MAXIMIZES.  WILL KEEP A LOW CHC POP UP
ALMOST ALL LOCATIONS EXCEPT FAR NW...BUT EXPECT MOST CONVECTION WILL
HAVE A HARD TIME REACHING DEEP ENOUGH LEVELS TO SUPPORT STRONG
DOWNDRAFTS...MAYBE NOT EVEN MUCH LTG...SO WILL RE-FOCUS SLGT RISK
AREA ON NC COUNTIES AND EXTREME SRN VA COUNTIES...WHERE SBCAPES ARE
ALREADY OVR 1000 IN SOME SPOTS.

TEMPS LOOK OK AT THIS POINT...COULD GET A TAD HIGHER IN FAR SW...BUT
DID MAKE SOME TWEAKS TO CLOUDS IN THE GRIDS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON

****************************************
328 AM DISCUSSION...

FRONTAL SYSTEM SLOWLY MAKING ITS WAY SOUTH OUT OF OHIO VALLEY...WITH
ACTIVE CONVECTION ACROSS CNTRL WV JUST AHEAD OF IT. S/WV AND 95KT
JET MAX NEAR LAKE MICHIGAN SHOULD CONTINUE PUSHING FRONT SOUTH AND
EAST...BUT RELATIVELY SLOWLY.  CONVERGENCE ZONE MAY GET HUNG UP IN
APPALACHIANS...AND THETA-E RDG STILL FCST TO BE NOSING INTO SW VA BY
LATE IN THE DAY.  DRIER AIR ALOFT WILL BE WHAT PUSHES SOUTHEAST THE
FASTEST...AND WHILE THIS COULD BEGIN LIMITING CONVECTION IN THE
NORTH AND WEST BY EARLY AFT...IT WILL ALSO HELP TO INCREASE
POTENTIAL FOR DOWNBURST WINDS.  LOW LVL SHEAR ALSO ENOUGH TO SUPPORT
ORGINAZED CONVECTION...AND EXPECT A STRONG LINE OF STORMS MAY FORM
SOMEWHERE ACROSS CNTRL PART OF THE FA BY EARLY AFT...AND PUSH
THROUGH TO SOUTHEAST BY EARLY EVE.  SPC SLGT RISK AREA LOOKS GOOD
AND WILL BE ISSUING OUTLOOK AFTER 6AM.

AS FAR AS POPS...STILL EXPECT CURRENT CONVECTION IN SE WV TO
DIMINISH SOMEWHAT BY SUNRISE...AND WILL KEEP A SLIGHT CHC UP
THERE...CHC ELSEWHERE...AND HIGH CHC BY AFT FOR SRN SECTIONS WHERE
BEST CONV ZONE IS EXPECTED TO BE AS HTG GETS GOING.  KEPT CHC POPS
SRN SECTION THROUGH LATE EVE PER SOME LINGERING HIGH CAPES IN
ETA...JUST IN CASE FRONTAL OR OUTFLOW BOUNDARY CONV ZONES ARE STILL
AROUND...BUT IF ORGANIZED LINE CAN FORM AND PUSH THROUGH...SUSPECT
CHANCHES WILL DIE QUICK WITH SUN WITH ALL THE MID LEVEL DRY AIR
AROUND.  THEN...DRY FOR SUNDAY WITH HIGH PRESSURE IN CONTROL AND
SHOULD GET A BIT WARMER WITH MORE SUNSHINE.

HAVE BUMPED UP HIGHS A BIT SUNDAY BUT NOSED DOWN A BIT IN WEST FOR
SATURDAY WITH MORE CLOUDS EXPECTED.

FINALLY...MOISTURE RETURN FOR MONDAY BUT SUBSIDENCE OUT AHEAD OF
NEXT SYSTEM MAY KEEP CONVECTION FROM FIRING UNTIL LATE...AND MAYBE
ONLY IN MTNS.  TRIMMED BACK POPS IN EAST TO SLGT CHC FOR MONDAY.  NO
CHANGES BEYOND THAT OTHER THAN TO INCREASE CLOUDS A BIT TUESDAY.  50
POPS LOOK GOOD BUT MAY NEED TO GO HIGHER WITH ABNORMALLY STRONG TROF
FOR LATE JULY APPROACHING.  WEATHER COULD BE VERY INTERESTING BY MID
WEEK...COULD SEEM MORE LIKE MAY WEATHER.
Hazardous weather outlook, Jul 19, 10:55 AM EDT, 2 hours 46 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND
EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH
CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY
AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD
INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID
AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER
HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE
ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS
LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH
IS INSIDE.

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
INTO EARLY THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON
TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.  AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME
OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE
DEVELOPMENT OF POTENTIALLY STRONG STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SK

In the hours before

Special weather statement, Jul 19, 10:45 AM EDT, 2 hours 56 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-192115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT SAT JUL 19 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND
EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH
CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY
AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD
INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID
AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER
HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE
ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS
LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH
IS INSIDE.

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
INTO EARLY THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

KEIGHTON
Local storm report, Jul 19, 12:15 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    NEW CANTON                VA   WIND DAMAGE
07/18/03   BUCKINGHAM                     SEVERAL TREES DOWN ON
                                          ROUTE 670. REPORTED
                                          BY BUCKINGHAM SHERIFFS
                                          OFFICE.

0935 PM    8NE DILLWYN               VA   WIND DAMAGE
07/18/03   BUCKINGHAM                     TREE DOWN ON ROUTE 622
                                          EAST OF ROUTE 15.
                                          REPORTED BY BUCKINGHAM
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:30 PM EDTSevere Thunderstorm WarningRNKAmherst15 min
Jul 18, 8:39 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham36 min
Jul 18, 9:14 PM EDTSevere Thunderstorm WarningRNKBuckingham31 min
Jul 19, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jul 19, 5:12 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt48 min
Jul 19, 5:41 PM EDTSevere Thunderstorm WarningRNKFloyd49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.